Alert archive / Alabama / Special Weather Statements in 2012
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at May 8, 2012, 5:39 PM CDT for Lamar County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2012, 5:39 PM CDT (22:39 UTC)
- Expired
- May 8, 2012, 6:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Birmingham, AL
County Lamar County, AL
The radar
The Columbus AFB radar (KGWX), 16 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 1015 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
293
WWUS84 KBMX 082239
SPSBMX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
539 PM CDT TUE MAY 8 2012
ALZ012-082315-
LAMAR AL-
539 PM CDT TUE MAY 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAMAR COUNTY UNTIL 615
PM CDT...
AT 540 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR SULLIGENT...MOVING SOUTH AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
SULLIGENT...
BEDFORD...
LAMAR COUNTY AIRPORT...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3390 8823 3402 8822 3392 8796 3377 8807
3380 8825
TIME...MOT...LOC 2240Z 009DEG 4KT 3392 8821
$$
19What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 8, 3:24 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, May 8, 3:24 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 324 PM CDT TUE MAY 8 2012 .DISCUSSION... OVERALL...THE MODEL SUITE THIS RUN DISPLAYS GOOD CONTINUITY FROM PREVIOUS RUNS WITH NO APPARENT SURPRISES. A NORTHERN STREAM UPPER LOW AND ASSOCIATED TROUGH WAS DROPPING SOUTHWARD THROUGH THE NORTHERN PLAINS PER LATEST WATER VAPOR IMAGERY. THIS FEATURE WILL PUSH A SURFACE COLD FRONT THROUGH THE REGION LATE TONIGHT THROUGH WEDNESDAY. THEREFORE...UNSETTLED CONDITIONS WILL EXIST THE NEXT 24 HOURS OR SO. THEN A SHORT WAVE RIDGE MOVES OVERHEAD AS DRIER AIR FILTERS IN BEHIND THE FRONT. SO...THURSDAY AND FRIDAY LOOK RAIN FREE. THE UNSETTLED WEATHER RETURNS SATURDAY THROUGH MONDAY AS CUT OFF ENERGY APPROACHES FROM THE BAJA REGION. A FEW WEAK IMPULSES/MCVS WILL TRAVERSE THE REGION OUT AHEAD OF THE MAIN TROUGH THROUGH WEDNESDAY EVENING. INSTABILITY/LAPSE RATES/UPWARD MOTION ARE NOT THAT IMPRESSIVE THIS AFTERNOON... BUT A FEW STRONG STORMS ARE POSSIBLE WITH GUSTY WINDS AND SMALL HAIL. PRECIP WATER VALUES AROUND 1.50 INCHES SLOWLY CREEP NORTHWARD AHEAD OF THE SURFACE FRONT OVERNIGHT. THERE WILL BE SHOWERS AND THUNDERSTORMS AROUND TONIGHT BUT SOME LOSS OF INTENSITY EXPECTED AFTER SUNSET. INSTABILITY VALUES AND BULK SHEAR BECOME A BIT MORE FAVORABLE FOR A FEW STRONG TO SEVERE THUNDERSTORMS ON WEDNESDAY... BUT THIS ENHANCED ACTIVITY WILL BE CONFINED TO AREAS NEAR AND SOUTH OF INTERSTATE 85...ALONG AND SOUTH OF THE SURFACE FRONT. THIS ACTIVITY SHOULD BE CONFINED TO A SMALL WINDOW BETWEEN NOON AND 6 PM. MODELS BEGIN TO DIVERGE SOMEWHAT INTO THE WEEKEND AND BEYOND. THE CUT OFF ENERGY FROM THE SOUTHWEST APPROACHES CENTRAL ALABAMA SLOWLY AND WILL NOT CLEAR THE AREA UNTIL A WEAK NORTHERN STREAM SYSTEM PICKS IT UP. THE EXACT EVOLUTION OF THIS SCENARIO IS STILL UNCERTAIN...BUT WILL LEAD TO SEVERAL DAYS OF POTENTIAL RAIN CHANCES. THEREFORE...THIS ALSO LEADS TO UNCERTAINTY IN THE ATMOSPHERIC SPECIFICS...BUT INSTABILITY AND UPPER SUPPORT DO NOT LOOK OVERLY IMPRESSIVE FOR ORGANIZED SEVERE STORMS. AT THIS TIME...WILL KEEP THUNDER MENTION EACH DAY FROM SATURDAY ON AND KEEP THE HIGHEST POPS DURING THE MAXIMUM HEATING TIMES OF THE AFTERNOON. 75 && .AVIATION... 18Z TAF DISCUSSION. VFR CONDITIONS WILL PREVAIL FOR A MAJORITY OF THE TIME THIS AFTERNOON...WITH SCATTERED CONVECTION EXPECTED LATER ON THIS AFTERNOON AREAWIDE. DUE TO THE SCATTERED NATURE OF THE STORMS...I DECIDED TO TAKE VCTS OUT OF THE TAFS FOR NOW...EXCEPT FOR THE SOUTHERN TERMINALS AT KMGM AND KTOI. THE BEST CHANCE FOR STORMS PASSING OVER THE TERMINAL WILL BE AT KTOI...WHERE SCATTERED TO NUMEROUS SHOWERS AND STORMS WERE CURRENTLY DEVELOPING AROUND THE TERMINAL LOCATION. DURING THE OVERNIGHT HOURS TONIGHT...LOWER CLOUDS ARE EXPECTED TO FILTER IN FROM THE SOUTHWEST WITH SHOWERS AND STORMS DEVELOPING AHEAD OF A COLD FRONT THAT WILL MOVE THROUGH THE STATE ON WEDNESDAY. IFR CIGS WILL POSSIBLY MOVE INTO THE WESTERN PORTION OF THE STATE AFTER MIDNIGHT...SPREADING EASTWARD THROUGHOUT THE EARLY MORNING HOURS. BASED ON THE DEVELOPMENT OF SHOWERS AND STORMS AND MOVEMENT OF THE COLD FRONT...THE LOWER CLOUDS COULD BE DELAYED TOWARDS SUNRISE. BECAUSE OF THE POSSIBILITY OF SHOWERS AND STORMS DEVELOPING...HAVE ALSO INCLUDED VCTS AT THE END OF THE PERIOD AS WELL FOR ALL TERMINALS. WINDS WILL GENERALLY BE LIGHT AND VARIABLE THROUGHOUT THE DAY...SHIFTING TO THE NORTH DURING THE DAY TOMORROW AFTER THE COLD FRONTAL PASSAGE. 56/GDG NOTE***THE NATIONAL WEATHER SERVICE IS ISSUING SEASONAL TERMINAL FORECASTS FOR THE TALLADEGA MUNICIPAL AIRPORT (KASN) IN TALLADEGA...ALABAMA. THE FORECASTS WILL LAST THROUGH THE 9TH OF MAY. DUE TO THE LIMITED AVAILABILITY OF OBSERVATIONS...KASN TAF WILL HAVE AMD NOT SKED APPENDED TO THE END OF THE FORECAST. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 60 71 50 74 48 / 50 50 10 0 0 ANNISTON 60 71 51 76 50 / 50 60 10 0 0 BIRMINGHAM 62 73 53 76 53 / 50 50 10 0 0 TUSCALOOSA 64 74 53 79 52 / 60 50 10 0 0 CALERA 63 72 54 77 54 / 60 60 10 0 0 AUBURN 65 74 54 78 55 / 50 70 20 0 0 MONTGOMERY 66 75 56 79 55 / 60 70 20 0 0 TROY 65 76 53 79 50 / 60 70 20 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 75/75/56
Hazardous weather outlook, May 8, 1:23 PM CDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 123 PM CDT TUE MAY 8 2012 ALZ011>015-017>050-091830- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 123 PM CDT TUE MAY 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A THREAT OF SEVERE THUNDERSTORMS...WITH DAMAGING WINDS AND LARGE HAIL ON WEDNESDAY...AS A COLD FRONT SLOWLY MOVES THROUGH THE STATE. THE BEST CHANCE OF SEVERE THUNDERSTORMS WILL BE GENERALLY NEAR AND SOUTH OF INTERSTATE 85...MAINLY DURING THE AFTERNOON HOURS. THE THREAT WILL COME TO AN END AS THE FRONT PUSHES SOUTHWARD. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED WEDNESDAY DUE TO THE SEVERE THUNDERSTORM THREAT.
In the hours before
Special weather statement, May 8, 2:07 PM CDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
207 PM CDT TUE MAY 8 2012
ALZ049-081930-
PIKE AL-
207 PM CDT TUE MAY 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIKE COUNTY UNTIL
230 PM CDT...
AT 206 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BRUNDIDGE. THIS STORM WAS NEARLY STATIONARY.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BRUNDIDGE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3167 8597 3190 8580 3188 8579 3188 8577
3181 8567 3178 8566 3173 8571 3171 8571
3170 8572 3165 8572 3161 8575
TIME...MOT...LOC 1907Z 223DEG 2KT 3171 8581
56Local storm report, May 8, 4:24 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
424 PM CDT TUE MAY 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL ELMORE 32.54N 86.32W
05/08/2012 E0.25 INCH ELMORE AL AMATEUR RADIO
&&
TGOGGINSSpecial weather statement, May 8, 5:39 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
539 PM CDT TUE MAY 8 2012
ALZ012-082315-
LAMAR AL-
539 PM CDT TUE MAY 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAMAR COUNTY UNTIL 615
PM CDT...
AT 540 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR SULLIGENT...MOVING SOUTH AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
SULLIGENT...
BEDFORD...
LAMAR COUNTY AIRPORT...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3390 8823 3402 8822 3392 8796 3377 8807
3380 8825
TIME...MOT...LOC 2240Z 009DEG 4KT 3392 8821
19The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:08 PM CDT | Special Weather Statement | BMX | Randolph | 52 min |
| May 7, 7:10 PM CDT | Special Weather Statement | BMX | Elmore, Macon, Tallapoosa | 50 min |
| May 8, 1:06 AM CDT | Dense Fog Advisory | BMX | Blount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 12 more | 8 hr |
| May 8, 2:07 PM CDT | Special Weather Statement | BMX | Pike | 23 min |
| May 8, 5:52 PM CDT | Areal Flood Advisory | BMX | Lamar | 113 min |
| May 8, 6:24 PM CDT | Flash Flood Warning | BMX | Lamar | 3 hr |
| May 8, 6:33 PM CDT | Flash Flood Warning | BMX | Fayette, Marion | 3 hr |
| May 8, 6:44 PM CDT | Special Weather Statement | BMX | Sumter | 46 min |
Nearby
Special Weather Statements in Alabama, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.